Calcium deposits in tendons from Roaccutane
Hi, I was interested to read on your website about one of the many serious, though less common side effects of taking Accutane, “calcium deposits in tendons (the significance of this is unknown)”.
I’m 31 years old now and I took several courses of Roaccutane over a period of about 4-5 years, the last of which was when I was about 25. Shortly after this when I was 26 I started to develop pain in my knees when I knelt down, ran, jumped, played any sports etc. This pain increased gradually over a period of approx. 1 year until it got so painful that I became totally unable to run, jump, play sports etc at all. Even walking up and down stairs became excruciatingly painful.
I went from being a very active and sporting person to someone that could not do anything that involved anything more strenuous than a slow walk. The pain was located at the point of insertion of the patella tendon into the tibia (tibial tuberosity) on both legs.
Over the past four years I have been trying to get a diagnosis and treatment for my knee pain. I’ve seen my GP, several physiotherapists, a podiatrist, 2 rheumatologists and an orthopedic consultant. I have undergone many types of investigation including x-rays, ultra-sound scans, ct scans, MR scans, and treatments including rest, ice, stretching, ultra-sound therapy, laser therapy, orthotic insoles and surgery twice (on both knees) to remove boney spurs.
In all this time and after all these treatments no one had given me an accurate diagnosis. Everyone I saw seems totally baffled as to why I was getting these excruciating pains. The psychological effect of this disablement and not knowing what was wrong with me was huge.
Recently I saw a consultant radiologist for another ultra-sound scan with the intention of having a steroid injection at or near the point of the pain on one of my knees. During this scan the consultant told me that I had calcium deposits in my patella tendons and that the tendons were also inflamed. He said that inflammation was a cause of calcium build up, and that the presence of calcium deposits also caused inflammation. He said he’d seen this type
of thing in either very old people or professional athletes (of which I am neither).
He also said that he’d heard of these types of symptoms in people that had taken Roaccutane. This struck me immediately as I had always had a suspicion that my pain might have been caused by Roaccutane somehow as I was aware that it had some harsh side effects.
I offered this theory to each health professional that I’ve seen over the past four years but every time they’ve said that it was unconnected. I’m now seeing a rheumatologist and taking a drug called Disodium Etidronate (used for osteoporosis patients) to try and prevent the build up of calcium deposits in my tendons.
I also take daily anti-inflammatory’s called Naproxen and amitriptyline and co-proxamol for pain relief. Although my pain levels have reduced on a day to day level I am still unable to do anything more strenuous than walking without suffering extreme pain in my knees. More recently I’ve also developed a similar condition in both of my elbows of which I’ve had surgery on one of them (to no significant benefit).
My life has changed dramatically because of these conditions, I feel like an old man at the age of 31.
The reason that I’m writing is to see if anyone else has suffered similar side effects from taking Roaccutane.
I also don’t think that enough information was provided (to me) at the time of prescription and wonder if I would’ve taken the drug if I had of been fully aware of such severe potential side effects.
Also, if my condition could’ve been diagnosed sooner and explained to me that it was as a side effect of Roaccutane, the psychological damage of not knowing what was happening to me might have been reduced. I think this could only have happened if more health professionals were aware of the potential side effects and how to recognize them.
I know that not every health professional can know everything, but I would’ve expected that after all the people I’ve seen, all the investigation that has been done and all the treatments offered I might’ve had a diagnosis a bit earlier than four years which is what it has taken.